Alert archive / Iowa / Frost Advisories in 2018

Frost Advisory 1, NWS Des Moines, IA

September 28, 201819 counties in Iowa

NWS Des Moines, IA issued this frost advisory at Sep 28, 2018, 3:00 AM CDT for 19 counties in Iowa. It took effect at Sep 29, 2018, 3:00 AM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Sep 28, 2018, 3:00 AM CDT (08:00 UTC)
In effect from
Sep 29, 2018, 3:00 AM CDT
Expired
Sep 29, 2018, 8:00 AM CDT
In force
5 hr
Issued by
NWS Des Moines, IA

Counties Black Hawk County, IA, Bremer County, IA, Butler County, IA, Cerro Gordo County, IA, Emmet County, IA, Franklin County, IA, Grundy County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Tama County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 120 km from the middle of the area, began a volume at 08:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.0 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2018-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2018-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1201 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

340 
WWUS73 KDMX 280800
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
300 AM CDT Fri Sep 28 2018

...First Frost of the Season Saturday Morning...

IAZ004>007-015>017-023>028-035>039-050-281600-
/O.NEW.KDMX.FR.Y.0001.180929T0800Z-180929T1300Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Webster-
Hamilton-Hardin-Grundy-Black Hawk-Tama-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, 
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
Dumont, Waverly, Fort Dodge, Webster City, Iowa Falls, Eldora, 
Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, 
Waterloo, Cedar Falls, Tama, Toledo, Traer, Dysart, and Gladbrook
300 AM CDT Fri Sep 28 2018

...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM CDT SATURDAY...

The National Weather Service in Des Moines has issued a Frost
Advisory, which is in effect from 3 AM to 8 AM CDT Saturday. 

* TEMPERATURE...Lower to middle 30s.

* IMPACTS...Sensitive vegetation could be damaged or potentially
  perish if left unprotected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

KLP
5 follow-up statements
431 
WWUS73 KDMX 281642
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
1142 AM CDT Fri Sep 28 2018

...First Frost of the Season Saturday Morning...

IAZ004>007-015>017-023>028-035>039-050-290045-
/O.CON.KDMX.FR.Y.0001.180929T0800Z-180929T1300Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Webster-
Hamilton-Hardin-Grundy-Black Hawk-Tama-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, 
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
Dumont, Waverly, Fort Dodge, Webster City, Iowa Falls, Eldora, 
Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, 
Waterloo, Cedar Falls, Tama, Toledo, Traer, Dysart, and Gladbrook
1142 AM CDT Fri Sep 28 2018

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 8 AM CDT
SATURDAY...

* TEMPERATURE...Low to middle 30s.

* IMPACTS...Sensitive vegetation could be damaged or potentially 
  perish if left unprotected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
331 
WWUS73 KDMX 282249
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
549 PM CDT Fri Sep 28 2018

...First Frost of the Season Saturday Morning...

IAZ004>007-015>017-023>028-035>039-050-290700-
/O.CON.KDMX.FR.Y.0001.180929T0800Z-180929T1300Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Webster-
Hamilton-Hardin-Grundy-Black Hawk-Tama-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, 
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
Dumont, Waverly, Fort Dodge, Webster City, Iowa Falls, Eldora, 
Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, 
Waterloo, Cedar Falls, Tama, Toledo, Traer, Dysart, and Gladbrook
549 PM CDT Fri Sep 28 2018

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 8 AM CDT
SATURDAY...

* TEMPERATURE...Low to middle 30s.

* IMPACTS...Sensitive vegetation could be damaged or potentially 
  perish if left unprotected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

Hagenhoff
975 
WWUS73 KDMX 290352
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
1052 PM CDT Fri Sep 28 2018

...First Frost of the Season Saturday Morning...

IAZ004>007-015>017-023>028-035>039-050-291200-
/O.CON.KDMX.FR.Y.0001.180929T0800Z-180929T1300Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Webster-
Hamilton-Hardin-Grundy-Black Hawk-Tama-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, 
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
Dumont, Waverly, Fort Dodge, Webster City, Iowa Falls, Eldora, 
Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, 
Waterloo, Cedar Falls, Tama, Toledo, Traer, Dysart, and Gladbrook
1052 PM CDT Fri Sep 28 2018

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 8 AM CDT
SATURDAY...

* TEMPERATURE...Low to middle 30s.

* IMPACTS...Sensitive vegetation could be damaged or potentially 
  perish if left unprotected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
889 
WWUS73 KDMX 290832
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
332 AM CDT Sat Sep 29 2018

...First Frost of the Season This Morning...

IAZ004>007-015>017-023>028-035>039-050-291300-
/O.CON.KDMX.FR.Y.0001.000000T0000Z-180929T1300Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Webster-
Hamilton-Hardin-Grundy-Black Hawk-Tama-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, 
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
Dumont, Waverly, Fort Dodge, Webster City, Iowa Falls, Eldora, 
Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, 
Waterloo, Cedar Falls, Tama, Toledo, Traer, Dysart, and Gladbrook
332 AM CDT Sat Sep 29 2018

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* TEMPERATURE...Low to middle 30s.

* IMPACTS...Sensitive vegetation could be damaged or potentially 
  perish if left unprotected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

KLP
491 
WWUS73 KDMX 291258
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
758 AM CDT Sat Sep 29 2018

...Temperatures Warming Decreasing the Frost This Morning...

IAZ004>007-015>017-023>028-035>039-050-291400-
/O.EXP.KDMX.FR.Y.0001.000000T0000Z-180929T1300Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Webster-
Hamilton-Hardin-Grundy-Black Hawk-Tama-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, 
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
Dumont, Waverly, Fort Dodge, Webster City, Iowa Falls, Eldora, 
Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, 
Waterloo, Cedar Falls, Tama, Toledo, Traer, Dysart, and Gladbrook
758 AM CDT Sat Sep 29 2018

...FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING...

Cloud cover has moved into the area as well as the sunrise has
caused temperatures to warm up enough to lead to the frost 
potential decreasing. 

$$

kp

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this frost advisory went out at Sep 28, 3:00 AM CDT, 0 minutes earlier.

Area forecast discussion, Sep 28, 3:00 AM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
300 AM CDT Fri Sep 28 2018

.DISCUSSION.../Today through Thursday/
Issued at 300 AM CDT Fri Sep 28 2018

Broad upper level trough continues to encompass much of the CONUS
today. Cold front cleared the cwa by late Thursday evening, and
overnight isolated and disorganized shower activity has been ongoing
behind the front. Dry low levels are keeping amounts very light with
just a trace to a few hundredths measured in the area so far. A more
organized band of rainfall is expected later this morning and
afternoon as a zone of enhanced mid-level frontogenetical forcing
slides east out of Nebraska. Amounts should still be light, possibly
up to a quarter inch or so in the some spots. As for temperatures,
parts of the area may have already seen their highs for the day.
Persistent cold air advection and cloud cover will hold temps steady
in the low to mid 50s, making it easily our coolest day so far this
fall. Surface high pressure slides through tonight. Clearing skies
and calm winds will provide optimal radiative cooling conditions.
Still looking at the potential for frost across the northern half of
the state Saturday morning as temperatures drop to near freezing.
Still some concern with increasing mid to upper level cloud cover by
morning as an upper level jet noses into the northern Plains, but
current model guidance suggests this cloud cover will hold off just
long enough to not have much of an impact on lows. Went ahead and
issued a Frost Advisory for most of our northern counties.

Flow aloft transitions to more quasi-zonal over the weekend, but
the chilly weather continues as the front eventually stalls just
to our south and slowly starts to retreat northward as a warm
front. Cloud cover and chances for light rain return by Saturday
afternoon and continue through Sunday as isentropic ascent
increases just north of the frontal boundary. May even have a few
rumbles of thunder late Saturday night and Sunday as models
develop some pockets of elevated instability. Temperatures on
Monday are tricky as the warm front lifts northward into the
state. How far north the front makes it during the day is in
question, and latest forecast model runs due little to lend any
confidence. Currently have 70s across the south and 60s north, but
forecast temp gradient is still too washed out due to model
blending. Heavy rainfall may become a threat north of the front
Sunday night into Monday as low-level moisture transport ramps up,
pushing PWATS well above seasonal climo.

A compact but potent shortwave ejects northeast out of the desert
southwest on Tuesday, which is actually the remnants of Hurricane
Rosa currently churning off the western coast of Mexico. Models have
trended further north over the last several runs and keep most of
the shower and thunderstorm activity north of the state. Stronger
southerly low level flow ahead of the system should provide a
sufficient push to finally shove the warm front through the entire
cwa and give way to above normal temperatures and elevated
humidity through the middle of the week.

&&

.AVIATION.../For the 06Z TAFS through 06Z Friday night/
Issued at 1151 PM CDT Thu Sep 27 2018

Light showers and sprinkles have been widely scattered primarily
over northern and central Iowa this evening. Expect showers to
become more widespread toward daybreak and have included SHRA
wording at ALO and DSM during period of highest confidence of
rain. Elsewhere, VCSH included for now due to lower confidence in
coverage or timing. Upstream observations and model data continue
to indicate ceilings remaining VFR with the showers before skies
clear later tomorrow afternoon into the evening.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Martin
AVIATION...Ansorge
Hazardous weather outlook, Sep 27, 3:45 PM CDT, 11 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
345 PM CDT Thu Sep 27 2018

IAZ004>007-015>017-023>028-033>039-050-281100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Tama-
345 PM CDT Thu Sep 27 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

River flood warnings remain in effect for portions of the area.
Please refer to the National Weather Service website for more
details, weather.gov/desmoines.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Frost is expected on Saturday morning, especially toward the
Minnesota border. Those with susceptible vegetation should
monitor the forecast for updates and potential advisories.

Thunderstorms return to the forecast from late Sunday through
Monday, then again around next Wednesday. The severe weather
threat is low, but there is the potential for moderate to locally
heavy rainfall at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

IAZ044>049-057>062-070>075-081>086-092>097-281100-
Crawford-Carroll-Greene-Boone-Story-Marshall-Audubon-Guthrie-
Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-
Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-
Decatur-Wayne-Appanoose-Davis-
345 PM CDT Thu Sep 27 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms return to the forecast from Sunday through Monday,
then again around next Wednesday. The severe weather threat is
low, but there is the potential for moderate to locally heavy
rainfall at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Lee

Nearby

Frost Advisories in Iowa, 2018Every frost advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.